Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Elko, NV

October 3, 2018Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Oct 3, 2018, 1:43 PM PDT for Lander County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 1:43 PM PDT (20:43 UTC)
Expired
Oct 3, 2018, 2:30 PM PDT
In force
47 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lander County, NV

The radar

The Elko radar (KLRX), 142 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS55 KLKN 032043
SVRLKN
NVC015-032130-
/O.NEW.KLKN.SV.W.0050.181003T2043Z-181003T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
143 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  South central Lander County in north central Nevada...

* Until 230 PM PDT.

* At 142 PM PDT, a severe thunderstorm was located near New Pass
  Summit, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected especially on US-50 
           between Austin and New Pass Summit. Expect wind damage to 
           roofs, siding, and trees.

* Locations impacted include...
  New Pass Summit and Railroad Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3938 11757 3954 11753 3953 11749 3961 11748
      3962 11746 3964 11749 3968 11746 3970 11749
      3974 11748 3965 11703 3931 11728
TIME...MOT...LOC 2042Z 201DEG 32KT 3948 11737 

HAIL...1.00IN
WIND...60MPH
 
$$

DW
1 follow-up statement
929 
WWUS55 KLKN 032118
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
218 PM PDT WED OCT 3 2018

NVC015-032130-
/O.CON.KLKN.SV.W.0050.000000T0000Z-181003T2130Z/
Lander NV-
218 PM PDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SOUTH CENTRAL LANDER COUNTY...

At 215 PM PDT, a severe thunderstorm was located 20 miles northeast
of New Pass Summit, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected especially along US-50 
         between New Pass Summit and Austin. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Lander County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3943 11744 3972 11739 3967 11715 3964 11704
      3950 11714 3938 11726
TIME...MOT...LOC 2115Z 201DEG 32KT 3976 11723 

HAIL...1.25IN
WIND...60MPH
 
$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:14 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 3, 12:14 PM PDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1214 PM PDT Wed Oct 3 2018

.SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Scattered showers and
isolated thunderstorms will continue through this evening with
the threat of localized flash flooding. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.

&&

.SHORT TERM...This afternoon through Friday

Main Concern or Impact: Flash Flood on Burn Scars today and this evening

Brief synoptic overview:  Occluded frontal system with a 568dm 500mb
low off the central CA coast lift northeast over southern NV
today, pulling a 110kt jet max into southern areas of the CWA.
This creates a nice area of diffluence aloft over the area this
afternoon and evening (hence the marginal areas for severe
thunderstorms over the area). Meanwhile, a cold frontal boundary
nears the Pacific NW by tonight as it pushes eastward. By tomorrow
afternoon, the frontal boundary begins to sagged southeast across
the area, eventually exiting the CWA by late Thursday night.
Another frontal (more aloft) boundary approaches the area from the
north by Friday afternoon. This is more of an insider slider due
to the stronger jet on the backside of the 500mb trof instead of
the front.

Changes to Previous Forecast: Minor adjustments to POPs, QPF, and
snow levels...nothing significant.

Forecast Confidence & Model Discussion: Overall confidence is above
average as models are in good agreement with overall pattern.
Normal differences exist on precip amounts due to convective
nature.

Sensible Weather/Impacts:

Precip
Showers and thunderstorms today with heavy rain possible,
therefore the flash flood watch continues. A few storms maybe
strong also. Showers continue overnight and through tomorrow
afternoon, before tapering off. A few afternoon showers possible
in western Humboldt by Friday afternoon. Areas across the north
above 7500 could see snow mix with rain at time tomorrow but
accumulating snows stay closer to 10,000ft. Fog potential is low
tonight but could more of an issues tomorrow night (freezing) due
to less cloud cover.

Winds
No issues. Winds do pick up tomorrow out of the southwest ahead of
front before turning more northwest behind it.

Temps
High temps staying below average (60s).  Overnight lows should be
mild tonight (40s and 50s) before falling near average by Friday
morning (30s to low 40s)

.LONG TERM...Friday night through next Wednesday. An unsettled
weather pattern will continue into next week.

A drier, more stable air mass brought in by the weak front that
will move through the region Thursday will allow mostly dry
conditions across the state Friday. A more robust cold front with
an impressive upper-level trough will move through the state
Saturday lowering snow levels with valley rain and mountain
snow across much of the state Saturday before moving to far
eastern Nevada Sunday. Monday looks mostly dry with yet another
short wave rotating around the main trough moving through the
Great Basin Tuesday. No big wind threat with the exception being
under northwest flow with enhanced downslope potential for the
Wendover area Sunday. Temperatures will be cooler than normal by
a good margin with 50s and 60s for highs and lows in the 20s and
30s.

&&

.AVIATION...Widespread showers and isolated thunderstorms will
persist across much of the state through this evening. MVFR VIS
and CIG conditions at times are possible with the heavier showers
and thunderstorms along with wind gusts up to 25kts. Fog is also
a possibility after 0600Z to before sunrise although it should not
be widespread and confined to valleys.

&&

.FIRE WEATHER...Many areas receive another round of wetting rains
today through tomorrow evening. Burns scars are once again a
concern to heavy rain potential today. By tomorrow afternoon snow
levels drop to near 7500 AGL in the north to 9000 AGL in central
NV. Accumulating snow levels will remain much higher (AOB
10,000ft). Drier conditions for Friday before another round of
wetting rains and high mountain snows occurs Friday night through
Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

&&

85/93/93/85

In the hours before

Special weather statement, Oct 3, 1:21 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
121 PM PDT WED OCT 3 2018

NVZ035-037-032100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
121 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pinto Summit, moving north at 25 mph.

Wind gusts 40 to 50 mph as well as small hail will be possible with
this storm.

Locations impacted include...
Pancake Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546
TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580

CS
Special weather statement, Oct 3, 1:33 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT WED OCT 3 2018

NVZ037-032115-
Southern Lander County and Southern Eureka County NV-
133 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
215 PM PDT...

At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of New Pass Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
New Pass Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3931 11757 3953 11751 3956 11748 3957 11749
      3961 11748 3962 11746 3964 11747 3972 11745
      3959 11705 3924 11736
TIME...MOT...LOC 2033Z 202DEG 20KT 3935 11743

CS
Special weather statement, Oct 3, 1:42 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT WED OCT 3 2018

NVZ037-032130-
Southern Lander County and Southern Eureka County NV-
142 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hickison Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602
TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653

CS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:04 PM PDTSpecial Weather StatementLKN41 min
Oct 2, 9:18 PM PDTAreal Flood AdvisoryLKNNye3 hr
Oct 3, 2:49 AM PDTFlash Flood WatchLKNElko, Eureka, Lander, Nye, White Pine19 hr
Oct 3, 1:21 PM PDTSpecial Weather StatementLKN39 min
Oct 3, 1:33 PM PDTSpecial Weather StatementLKNLander42 min
Oct 3, 1:42 PM PDTSpecial Weather StatementLKNEureka48 min
Oct 3, 2:32 PM PDTSevere Thunderstorm WarningLKNLander43 min
Oct 3, 2:38 PM PDTFlash Flood WarningLKNLander6 hr
Oct 3, 2:59 PM PDTSpecial Weather StatementLKN46 min
Oct 3, 3:12 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 3:15 PM PDTSpecial Weather StatementLKN45 min
Oct 3, 3:57 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 4:03 PM PDTFlash Flood WarningLKNElko6 hr
Oct 3, 4:05 PM PDTSevere Thunderstorm WarningLKNEureka, Lander40 min
Oct 3, 4:18 PM PDTFlash Flood WarningLKNLander6 hr
Oct 3, 4:37 PM PDTSpecial Weather StatementLKNElko38 min
Oct 3, 4:48 PM PDTSpecial Weather StatementLKN42 min
Oct 3, 4:53 PM PDTSpecial Weather StatementLKNEureka52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.